I had Botox around the eyes, three days after the injections I woke up with double vision, that was 2 weeks ago. I am wearing a patch over one eye just so I can work. I was told that the Botox migrated into the eye muscle and I should see improvement within several weeks. If not, it could be 3 months. Have you heard of this problem with Botox?
Botox Around Eyes is Causing Double Vision, is This Normal?
Doctor Answers (13)
Botox causing diploplia (double vision) is not usual
Botox can affect any muscle that it is injected into. It sounds like the muscle that was affected here was one of the muscle controlling the movement of the eyeball itself. (That is the movement of the eyeball).
Typically our eyes help us to see 3-dimensionally and this helps with spatial orientation. When the images that the brian is processing are not synchronous, then the resultant images are doubled (therefore double vision.)
Hopefullty there was just a small amount of Boto that "drifted" into these muscles and the effect should be short lasting. In the meantime, you will need to either wear a patch or close one eye to see more clearly.
This however will resolve.
Botox diffusion CAN Cause Diplopia
While on the rarer side, Botox can cause double vision if it diffuses into the eye muscles. The good thing is that it generally only lasts a week or two and then goes away. Just be patient and you should be fine pretty quick.
Double Vision after Botox around the Eyes
Regarding: "Botox Around Eyes is Causing Double Vision, is This Normal?
I had Botox around the eyes, three days after the injections I woke up with double vision, that was 2 weeks ago. I am wearing a patch over one eye just so I can work. I was told that the Botox migrated into the eye muscle and I should see improvement within several weeks. If not, it could be 3 months. Have you heard of this problem with Botox?"
I have an extensive experience with Botox and have never seen or heard of a patient who was treated for facial wrinkles ending up with double vision.
The eyeballs are moved symmetrically by a set of muscles inside the orbit. Double vision occurs whenever one eye can no longer move and capture the same image as the opposite eye. In facial trauma, the muscle under the eyeball (the inferior rectus muscle) may be entrapped by a crack in the floor of the orbit which tethers the eyeball causing double vision on upward case. Occasionally, in lower lid surgery the inferior oblique muscle may be injured causing double vision on downward gaze).
I would suggest you see a good eye doctor who could diagnose WHICH muscle is affected. Although it MAY be related to the Botox, it could also be the result of a neuromuscular disorder (? MS or other) which may need to be clarified and treated.
Dr. Peter Aldea
You might also like...
Botox and double vision
Double vision can happen if the botox migrated into the extraocular muscles. I have never seen this in my practice.
Botox & Vision problems
This complication is very rare. It is always mentioned in the literature as a potential complication.I have never seen it in the 16 years that I have been using Botox. In 2009, 4 patients came to my practice with this problem. They were injected by other physicians/nurse practitioners/aestheticians!! It was due to a non-approved botulinum toxin usage, or to a high dilution, with a large # of units injected in the crow's feet area. The problem resolves in a few weeks , usually. Nothing needs be done.
Botox and double vision
If Botox spreads to regional areas it may affect the eyemuscles which could cause double vision. If there is a high volume of liquid injected (some doctors like to dilute their botox more than others, which is fine if they use the same number of units per area of treatment compared to a different dilution, so more of a dilute solution is needed than a less diluted solution) then there is a greater chance of the botox affecting nearby muscles that were not the desired target. That's why I like to use the more concentrated solution of Botox and a small number of units when I inject, off-label, close to the eyelids. Your symptoms probably will go away after several weeks to a few months.
Botox causing double vision
Botox does diffuse so it can affect unintended nearby muscles. For double vision, it would be the extraocular muscles the most shallow of which is the inferior oblique muscle. For this reason I try to avoid the inner portion of the lower lid when injecting Botox. To attribute double vision to Botox, it needs to make anatomic sense with respect to where the Botox was injected and the particular muscle that is weakened. If another one is weakened, the physician need to look at other reasons for the double vision (there are many).
The Botox must have been injected too close to the eye and so deep that it migrated into the muscles that control eye movement. This can be seen if the crow's feet are injected inside the orbital rim, or if some other occurrence like excessive swelling caused the migration.
Web reference: http://www.drmarylupo.com
Double vision after botox
Double vision after injection with neurotoxin for forehead wrinkles is not normal. Consultation with an oculoplastic surgeon is needed to see why this is happening to you. For the neurotoxin to diffuse into the muscles of the orbit is theoretically possible, but should not happen in the hands of an experienced physician injector.
Botox side effects
Double vision following Botox is not typical nor is it expected. When the glabellar region (eleven lines) are treated, it is crucial to inject at least 1 cm above the eyebrow. Otherwise, this neurotoxin may take effect most commonly on the levator. This will cause eyelid ptosis (dropping). It is very rare for this material to effect the actual muscles regulating eyeball movement. Keep close follow up with your physician. There is a medication that can counteract botox induced eyelid droopiness. But, if the other muscles are affected, it may take 3-4 months to resolve.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.